The opioid overdose drug Naloxone has been recalled.
Package labeling recommends visual inspection to detect the presence of discoloration or particulates before administration, which would diminish the risks for using these lots.
The product, a syringe injection, was distributed to hospitals and institutions across the U.S., Puerto Rico and Guam between February 2017 to February 2018. The reason? Those batches of naloxone may be contaminated with "embedded and loose particulate matter" on the syringe plunger that could cause harmful side effects.
Exposure to these particulates could have adverse health effects on users of Naloxone. It is also indicated for the diagnosis of known or suspected opioid overdosage, and as an adjunctive agent for the management of septic shock. Adverse reactions may include local irritation, allergic reactions, phlebitis, end-organ granuloma, tissue ischemia, pulmonary emboli, pulmonary dysfunction, pulmonary infarction, and toxicity.
Below are the two lots that have been recalled. It has asked distributors and retailers to stop using the recalled Naloxone. Anyone who experiences a related adverse event should report it to the FDA.
Naloxone is sold for IV, intramuscular, and subcutaneous use.
78 people die each day from opioid overdoses.
The recall affects single use sterile cartridge units with lot numbers 72680LL and 76510LL in 0.4 mg/ml, 1 mL in, and 2.5 mL strengths.